Manganese-Induced Parkinsonism Among Ephedrone Users and Drug Policy in Poland

    loading  Checking for direct PDF access through Ovid

Abstract

A recent government's prohibition policy in Poland was partially successful with a reduction of the synthetic drugs market and a decrease in drug-related poisoning mortality rates. However, a new threatening trend is observed. There are a growing number of individuals in Poland and other European countries using legal pharmaceuticals containing ephedrine or pseudoephedrine to produce stimulants. This case report describes a history of a male patient with polysubstance dependence who administered self-designed ephedrone derived from Sudafed using potassium permanganate. He revealed significant clinical symptoms of manganese-induced parkinsonism. No effective treatment could be recommended. Awareness of this severe neurological and social consequences should lead to prevention efforts including educational programs and initiatives reducing availability of the legal medications containing ephedrine or pseudoephedrine. More research is needed to enhance our knowledge about manganism and potential treatment regimens.

Related Topics

    loading  Loading Related Articles